Alert archive / California / Winter Storm Warnings in 2020
Winter Storm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Feb 9, 2020, 4:07 AM PST for San Bernardino County, California. It took effect at Feb 9, 2020, 12:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2020, 4:07 AM PST (12:07 UTC)
- In effect from
- Feb 9, 2020, 12:00 PM PST
- Expired
- Feb 10, 2020, 3:13 AM PST
- In force
- 15 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS46 KSGX 091207 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 407 AM PST Sun Feb 9 2020 CAZ055-092200- /O.UPG.KSGX.WS.A.0001.200209T2000Z-200211T1800Z/ /O.NEW.KSGX.WS.W.0001.200209T2000Z-200211T1200Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 407 AM PST Sun Feb 9 2020 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the morning commute on Monday. Damage to trees and power lines is possible. Total snow accumulations of 1 to 3 inches between 3500 to 4500 feet, 3 to 6 inches between 4500 to 5500 feet, and 6 to 12 inches above 5500 feet. * WHERE...The San Bernardino Mountains, especially the Big Bear area. * WHEN...Noon today to 4 AM Tuesday. * ADDITIONAL DETAILS...Winds will also be strong out of the north to northeast Monday and Monday night, with gusts up to 50 mph at times. Be prepared for significant reductions in visibility at times. Busy roadways will be impacted with snowfall, including Cajon Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ060-092200- /O.NEW.KSGX.WW.Y.0002.200210T0200Z-200211T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, and Apple Valley 407 AM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 PM PST MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions, including during the morning commute on Monday. Total snow accumulations of 1 to 2 inches, with localized amounts up to 4 inches in the higher terrain around Landers and Johnson Valley. * WHERE...The High Desert of San Bernardino County. * WHEN...6 PM today to 10 PM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ056-058-092200- /O.NEW.KSGX.WW.Y.0002.200210T0600Z-200211T1200Z/ Riverside County Mountains-San Diego County Mountains- Including the cities of Idyllwild-Pine Cove, Julian, and Pine Valley 407 AM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute on Monday. Total snow accumulations of 1 to 2 inches between 4000 to 5000 feet, 2 to 4 inches between 5000 to 6000 feet, and 4 to 8 inches above 6000 feet. * WHERE...The Mountains of Riverside and San Diego Counties. * WHEN...10 PM today to 4 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ jmb
3 follow-up statements
379 WWUS46 KSGX 092206 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 206 PM PST Sun Feb 9 2020 CAZ055-100615- /O.CON.KSGX.WS.W.0001.000000T0000Z-200211T1200Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 206 PM PST Sun Feb 9 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the morning commute on Monday. Damage to trees and power lines is possible. Total snow accumulations of 1 to 3 inches between 3500 to 4500 feet, 3 to 6 inches between 4500 to 5500 feet, and 7 to 14 inches above 5500 feet. * WHERE...The San Bernardino Mountains, especially the Big Bear area. * WHEN...Through 4 AM Tuesday. * ADDITIONAL DETAILS...Winds will also be strong out of the north to northeast Monday and Monday night, with gusts up to 50 mph at times. Be prepared for significant reductions in visibility at times. Busy roadways will be impacted with snowfall, including Cajon Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ060-100615- /O.CON.KSGX.WW.Y.0002.200210T0200Z-200211T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, and Apple Valley 206 PM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 PM PST MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions, including during the morning commute on Monday. Total snow accumulations of one-half to 2 inches, with localized amounts up to 3 inches in the higher terrain around Landers and Johnson Valley. * WHERE...The High Desert of San Bernardino County. * WHEN...6 PM today to 10 PM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ056-058-100615- /O.CON.KSGX.WW.Y.0002.200210T0600Z-200211T1200Z/ Riverside County Mountains-San Diego County Mountains- Including the cities of Idyllwild-Pine Cove, Julian, and Pine Valley 206 PM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute on Monday. Total snow accumulations of 1 to 2 inches between 4000 to 5000 feet, 2 to 4 inches between 5000 to 6000 feet, and 5 to 10 inches above 6000 feet. * WHERE...The Mountains of Riverside and San Diego Counties. * WHEN...10 PM today to 4 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Maxwell
925 WWUS46 KSGX 100419 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 819 PM PST Sun Feb 9 2020 CAZ055-101415- /O.CON.KSGX.WS.W.0001.000000T0000Z-200211T1200Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 819 PM PST Sun Feb 9 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Damage to trees and power lines is possible. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 6 inches, are expected. * WHERE...The San Bernardino Mountains, especially the Big Bear area. * WHEN...Until 4 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ060-101415- /O.CON.KSGX.WW.Y.0002.000000T0000Z-200211T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, and Apple Valley 819 PM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY... * WHAT...Snow expected. Plan on difficult travel conditions. Additional snow accumulations of up to one inch, with localized amounts up to 3 inches, are expected. * WHERE...The High Desert of San Bernardino County. * WHEN...Until 10 PM Monday. * ADDITIONAL DETAILS...Be prepared for reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ056-058-101415- /O.CON.KSGX.WW.Y.0002.200210T0600Z-200211T1200Z/ Riverside County Mountains-San Diego County Mountains- Including the cities of Idyllwild-Pine Cove, Julian, and Pine Valley 819 PM PST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected. Plan on slippery road conditions, including during the morning commute on Monday. Total snow accumulations of up to 3 inches, with localized amounts up to 10 inches, are expected. * WHERE...The Mountains of Riverside and San Diego Counties. * WHEN...10 PM today to 4 AM Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibility, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
908 WWUS46 KSGX 101113 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 313 AM PST Mon Feb 10 2020 CAZ055-102200- /O.CAN.KSGX.WS.W.0001.000000T0000Z-200211T1200Z/ /O.EXB.KSGX.WW.Y.0002.000000T0000Z-200211T0000Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 313 AM PST Mon Feb 10 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 4500 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Plan on slippery road conditions, including during the morning commute. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...San Bernardino Mountains, especially the Big Bear area. Elevations above 4500 feet. * WHEN...Until 4 PM today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ CAZ060-101215- /O.CAN.KSGX.WW.Y.0002.000000T0000Z-200211T0600Z/ Apple and Lucerne Valleys- 313 AM PST Mon Feb 10 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Flurries will still be possible across the higher elevations nearest the mountains, however little to no snow accumulation is expected. $$ CAZ056-058-102200- /O.EXT.KSGX.WW.Y.0002.000000T0000Z-200211T0000Z/ Riverside County Mountains-San Diego County Mountains- Including the city of Idyllwild-Pine Cove 313 AM PST Mon Feb 10 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 5000 FEET... * WHAT...Snow occurring. Plan on difficult travel conditions, including during the morning commute. Tree branches could fall as well. Additional snow accumulations of 2 to 4 inches expected for the Riverside County Mountains. Additional accumulations of 3 to 7 inches expected in the San Diego County Mountains, with localized amounts of 6 to 12 inches at the highest elevations near Mount Laguna. * WHERE...The Mountains of Riverside and San Diego Counties above 5000 feet. Heaviest at the higher elevations of the San Diego County Mountains. * WHEN...Until 4 PM today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Rodriguez
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 9:45 PM PST, 6 hours 22 minutes earlier.
Area forecast discussion, Feb 8, 9:45 PM PST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
945 PM PST Sat Feb 8 2020
.SYNOPSIS...
Increasing low clouds tonight ahead of a storm moving in from the
north. the storm system will bring showers and cool conditions to
Southern California from Sunday through Tuesday morning. The
storm could bring significant snowfall to the San Bernardino
County mountains, especially eastern areas. Onshore winds will
strengthen tonight, becoming offshore Sunday night through Tuesday
as the storm moves to the southeast. Northwest flow will prevail
for the remainder of the week with near normal temperatures, and
another chance of light precipitation for next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Low clouds are increasing in coverage west of the mtns this
evening ahead of a storm moving in from the north. By early
Sunday morning, low clouds should extend from the coast to the
foothills with areas of fog where clouds and terrain intersect.
From previous discussion...
The storm will arrive on Sunday. Models continue to present
differing solutions, especially with the speed of this system as
it forms a closed upper low over SoCal. This equates to higher
than normal uncertainty in precipitation amounts, in particular
with regards to possible wrap-around moisture on the north side
of the low Monday-Monday night. GFS is more progressive than the
EC, which effectively keeps the wrap-around moisture east of our
service area, resulting in much lighter storm total precipitation
amounts compared to the EC. This forecast sides with the higher
precipitation amounts with a mostly WPC/NBM blend.
Forecast storm total precipitation amounts continue to be in the
0.25-0.50" range for most areas, except 0.50-1.00" in the San
Bernardino mountains, the San Jacintos and Santa Rosas as well as
in the San Diego County mountains where much will fall as snow.
Snow levels fall to 3000-4000 FT Sunday night, lowest north. The
Cajon Pass could see some light snow, mainly at nighttime. 2-5"
is forecast above 4000 feet, except 6-10" is possible over the
eastern San Bernardinos in the Big Bear Lake area.
Again, snowfall amounts depend on the speed of the system. If the
storm system keeps moving fast, little snow would fall. If it
slows, significant snowfall would be likely over the San
Bernardino County mountains, especially eastern areas on favored
upslope northeast flow there. Given that the potential exists for
significant impacts to the San Bernardino County mountains,
including major mountain pass level, have issued a Winter Storm
Watch for elevations above 4000 feet effective from Sunday
afternoon through Tuesday morning. Lesser snowfall amounts are
forecast for the Riverside and San Diego County mountains.
Cold air aloft will be moving in, but the highest instability
stays over the waters Sunday night and even that is minimal. As
such, thunderstorms were removed from the forecast. Maximum
rainfall rates will be 0.30"/hr or less, so the urban flood and
flash flood risk is low.
The storm will depart and precipitation will come to an end from
west to east during the Monday afternoon-Tuesday morning period.
Onshore winds will strenghten ahead of the storm but only peak
gusts to 45 mph expected on the desert slopes. Winds will turn
quickly northeast by Sunday evening and remain offshore through
Tuesday with gusts from the mountain ridges to the coastal
mountain slopes to 50+ mph. Gusts over the northern Inland Empire
to the Santa Anas and foothills could reach around 40 mph.
Dry weather will return Tuesday afternoon and last through
Thursday with gradually warming temperatures. Another storm could
arrive from the north for next weekend.
&&
.AVIATION...
090500Z...Coast/Valleys/Mountains...Deepening moisture
associated with an approaching frontal system tonight with
cloud bases 1000-2000 feet MSL, tops initially 2500 feet,
will deepen to exceed 4000 feet MSL by 12Z. Higher terrain becoming
obscured in clouds after 12z, and in showers and merging cloud layers
to 15000 feet MSL after about 18Z. Strong southerly morning winds on
Sunday will become westerly, and finally shift to easterly by
09Z early Monday morning as the frontal system moves through.
Strong up and downdrafts along with wind shear can be expected
Sunday through Monday near mountains and adjacent mountain
slopes as winds increase to 20 to 30 knots with gusts approaching
50 knots at times.
Desert Areas...Clouds, showers, and deteriorating conditions reaching
into the deserts by around 00z Sunday afternoon and continuing
into Monday.
&&
.MARINE...
A storm system will bring showers Sunday through Monday, but current
guidance suggests that the thunderstorm risk is now minimal.
Otherwise, no hazardous weather is expected through Wednesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Sunday afternoon through Tuesday morning
for San Bernardino County Mountains.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...SmallThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 4:07 AM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 36 hr |
| Feb 9, 4:15 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 29 hr |
Nearby
Winter Storm Warnings in California, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.